Page 34 - 2026 SMOG
P. 34
ALTERED MENTAL STATUS
Signs and Symptoms Differential Diagnosis
• Any signs of head trauma/injuries? • Head trauma/psychiatric disorders
• Any AMS? • Thyroid dysfunction
• Any pertinent medical conditions or medical • Hyper/hypoglycemia
history? • Diabetic ketoacidosis/toxic ingestion
• Are there any bystanders who can provide • Environment (hyper/hypothermia)
information about the patient? • Hypoxia
• Is this abnormal behavior?
Safety of the helicopter/crew/other patients takes PRIORITY!
Treatment
• Does the patient have a head injury, be unable to protect their airway (GCS <8), violent
behavior, and/or AMS?
˚ Refer to HEAD INJURY PROTOCOL, AIRWAY PROTOCOL if applicable
˚
Determine blood glucose; if <70 or >250, go to HYPO/HYPERGLYCEMIA PROTOCOL
• If the patient is an EPW or potentially hostile, consider a security escort and/or physical
restraints
• Attempt to calm and reassure the combative patient and use physical restraints if needed
• Consider medications to help calm the patient. Ensure that the patient has their EtCO
2
monitored after administration
˚ Ketamine 4–5mg/kg IM/IN or 0.5–1mg/kg IV/IO can be repeated q10min
˚ Lorazepam 2–4mg IV/IM (can be used alone).
˚ Midazolam 2.5–5mg IV/IM q15–30min prn (larger patients may need 10mg if using the
IM route)
• If patient is still combative after the use of medications, consider the RSI PROTOCOL.
Notes, Cautions, Warnings
• Physical restraints, such as tying the patient’s hands down to prevent pulling lines, etc., should
be limited to the least amount necessary to accomplish treatments/prevent injuries (Kerlix
gauze can be a useful restraint)
˚ Do not jeopardize the patient’s airway! Avoid hog tying, lying prone in restraints,
sandwiching between spine boards, etc.
˚ Check Vitals, SpO , Pulse and Cap Refill q5min
2
• Combative patients present a very real threat to the safety of themselves, the medic, and the
aircrew during flight. For this reason, any patient with altered mental status and the potential for
combativeness that would threaten aircrew safety or their own safety should be prophylactically
sedated and/or paralyzed and intubated for the flight.
• Use of sedative medications increases the risk of decreased respiratory drive; use with
caution. However, titrate meds to an adequate dosage to control the patient. Be prepared
for airway interventions/vomiting if used. Cardiac arrest in patients with excited delirium/
extreme agitation following restraint is well documented. Capnography, in addition to cardiac
monitoring, is essential.
Reference: CPG ID #29 (Pain, Anxiety, and Delirium); CPG ID #39 (Airway Management in Traumatic
Injuries); CPG ID #61 (Analgesia and Sedation Management during PFC); CPG ID #63 (TBI Management
in PFC)
26 • MEDICAL

